Tag Archives: Side effects

B-day, Borsh, St Nick…. followed by sleep!

Last weekend I spent with many friends and with the youth group of my church.  It was a lot of fun and I really enjoyed myself. 

Saturday afternoon I prepared Ukrainian borsh for twin-girl-friends of mine who were gonna celebrate their b-day Sunday afternoon and evening.  We have recently realized we know one another 25 years!!  Shock!!  (It makes me feel old, peeps,  seriously.  On the other hand:  another reason to celebrate which we definitely plan to do!)

With one of them I started college back in 1985.  Soon after I met her twin.  One and a half years later I moved in with my college friend.  How precious to have such longstanding and loyal friends.  We have gone through some major up and downs,  but here we are,  25 years and going,  and still loving one another to bits. 

In the evening at youth group we celebrated St. Nicholas – a typical Dutch and German national holiday where gifts are exchanged.  Usually we make rhymes for one another,  always teasing in a friendly way.  Also,  we used to ‘dress up’ our gifts to look like something else,  again to tease one another. 

One of the most popular thing to do was to make ‘poop’ from a store-bought type of cake we have.  You just add water and crumble it and maybe add some sirop to make it even stickier.  Inside the goo you hide the gift,  which is totally sellotaped,  so opening it is a total disaster.  Apart from those real ‘dirty’ jokes, depending on your creativity,  you can make anything related to that person.  Preferably something that has got nothing to do with the present.

Each person had bought a gift of € 5,- and made a rhyme.  Some were really good.  As all names had been written on little papers,  shuffled,  after which each had drawn one paper,  no one knew who had gotten who.  So while listening,  a lot of guessing went on.  After all gifts were unpacked,  I was impressed what useful things they had managed to buy one another for the € 5,-.  We made a round and everyone had a guess as to who had given them their gift.  That was a lot of fun,  some knew it exactly,  others didn’t have a clue.

Since I had officially joined the group after this evening was organized,  I was not a part of the gift exchange.  But that didn’t bother me.  I really enjoyed watching all the exchanges,  the relationships they have among themselves,  the teasing and laughter.  We had a good time indeed!

Sunday I helped my twin-girl-friends.  That was such a joy.  Since I have lived 15 years abroad,  I have missed so many joyful events and celebrations.  I also met some peeps that I don’t see too often and had some nice conversations.  Lovely!  The last ppl left about 11.30 pm and I helped clean up.  Then we chilled for a bit.  Finally I climbed on my bike while soft rain was falling and made my way home. 

In the past I would’ve gone to work the next day,  and the next, and the next…..  Yesterday I slept,  and slept,  and slept!!!  It’s no fair that something so enjoyable is so exhausting!!

It makes me wonder when and even IF I will ever get my previous energy level back.  Early 2006 I was first diagnosed with severe burn-out.  In actual fact,  looking back,  it had started Summer 2005.  So that’s over 5 years ago.  Shouldn’t I have recovered from that by now? 

Or maybe it is also related to the Seasonal Depression stuff.  After all,  these days I am making long nights.  Like about 10 hours.  Totally ridiculous.

Of course,  then there are those meds with their useless side effects of tiredness and the like.  Not much to do about that (apart from taking uppers!  ok, just joking 🙂 )  I am afraid.  But I really am fed up with getting so exhausted.  I am still feeling it.  Don’t get me wrong – it was totally worth it.  I thoroughly enjoyed it,  which is not always possible for me depending on what curves my BD is throwing at me. 

But it would be so nice not to have to plan my meetings,  outings,  fun-things,  volunteer activities etc. in view of  (mostly my lack of)  energy and need of recuperation. 

Does anyone with BD and or SAD recognize this?  How do you handle it?  Any tips?

Borsh picture courtesy of www.liveinternet.ru
St. Nick picture courtesy of www.sintplaatjes.nl
Garfield picture courtesy of http://s240.photobucket.com/albums/ff237/mareesme

2 Comments

Filed under Uncategorized

Bipolar Disorder: Medical treatment

Treatment or what do epileptic ppl and BD’s have in common?
Meds!  Funny, eh?  Somehow these two are related,  not in such a way that when you have the one,  you get the other for half price (thankfully not!).  But in the way the brain misfires and how the meds address this problem.  Doctors/researches don’t really know why these meds work for BD’s, only that they do.  They are called ‘mood stabilizers’ (the meds, that is, ok!),  cuz that is what they are supposed to do.

Other drugs used in treatment are psychotropic meds. (Don’t you just love that word?!) meaning  ‘affecting the mind or mood or other mental processes’.  Such as antipsychotics,  antidepressants and some other stuff.  If you are interested in specific drugs,  you have to look through the links on the right for detailed information

Reasons not to take drugs
Side-effects, people, those darn-nasty-ugly side effects.  The meds come with a price.  As one of my psychiatrists said:  “you’ve got to choose the best of two evils”.  Either you suffer the illness or you suffer the side effects.  Or you keep changing the meds to find the best solution.  Which,  with the sheer amount of drugs available,  might take years.  I kid you not!  I am glad it took me about half a year to find a cocktail of meds that worked reasonably well.

So, let me mention some of those nasty,  unwanted effects.

Weight gain That is a biggy y’all (and NO pun intended!!).  All drugs I take have this side effect – I have doubled in size and I am NOT kidding!!

Feeling not yourself Yeah,  a bit vague,  but definitely NOT fun.  Been there,  done that.  This usually passes after a while – which might be quite a while in some instances.

Feeling drugged Which you are, I know.  But going through life with a head made out of cotton wool,  being a walking zombie?  Not cool.

They don’t work.  It is really practicing medicine,  this is.  Meaning,  trial and error.  Sometimes you have to go through a whole host of them to find the right combo that works.

They stop working.  Nasty,  nasty.  Oh, so happy that you’ve found the right med(s) and then you notice it’s not effective anymore.  Like my sleeping aids… can’t tell you how many different ones I have already had,  I lost count a long time ago.  The present ones (I am switching two different ones as that seems to work better) are getting less and less effective.  Big sigh.

Developing even more side effects.  This happened to me with Depakote.  After nearly three years doing reasonably well on it,  I started developing more and unpleasant side effects.  Which means that at the right time in the near future I will switch to another drug.

Feeling good and thinking you don’t need the meds anymore.
Med compliance can be a problem amongst BD’s.  It happens to the best of us.  The desire to chuck all your pills in the toilet and ‘flush!’ they are gone.  Unfortunately, the Disorder is not,  only because you feel better.  The pills aren’t either, cuz they float :).
It’s a bad idea to chuck ’em.  For one, because it is dangerous to come off this kind of meds cold turkey.  Second,  because once you find out you need ’em again,  it is quite possible they are not as effective anymore.

ALWAYS talk to your p-doc first before making any changes in your med schedule.  I happen to be very vocal about my meds.  If you are,  you need a p-doc who can handle that.  In any case,  I encourage people to be assertive when it comes to managing their health,  mental or otherwise.  It’s our brain and body,  if we don’t talk about what bothers us,  no one is able to help us.  Okay,  I’ll come off my soap box now.

Other posts:

What is Bipolar Disorder?

Symptoms

Peeps that are important

Why mood charting?

Mood charting revisited

How to help people with a mental illness

2 Comments

Filed under Uncategorized